Alert archive / North Carolina / Tornado Warnings in 2022

Tornado Warning 20, NWS Raleigh, NC

May 27, 2022Forsyth County, North Carolina

NWS Raleigh, NC issued this tornado warning at May 27, 2022, 3:22 AM EDT for Forsyth County, North Carolina. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2022, 3:22 AM EDT (07:22 UTC)
Expired
May 27, 2022, 3:45 AM EDT
In force
23 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 91 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2022-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 472 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2022-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
815 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

497 
WFUS52 KRAH 270722
TORRAH
NCC067-270745-
/O.NEW.KRAH.TO.W.0020.220527T0722Z-220527T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
322 AM EDT Fri May 27 2022

The National Weather Service in Raleigh has issued a

* Tornado Warning for...
  Northwestern Forsyth County in central North Carolina...

* Until 345 AM EDT.
    
* At 321 AM EDT, a severe thunderstorm capable of producing a tornado
  was located near King, or 7 miles northwest of Winston-Salem,
  moving northeast at 40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northwestern Forsyth County, including the following locations...
  Rural Hall, Pfafftown and Stanleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3626 8039 3626 8012 3615 8029 3613 8037
      3620 8042
TIME...MOT...LOC 0721Z 213DEG 35KT 3620 8033 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

26
2 follow-up statements
412 
WWUS52 KRAH 270730
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
330 AM EDT Fri May 27 2022

NCC067-270745-
/O.CON.KRAH.TO.W.0020.000000T0000Z-220527T0745Z/
Forsyth NC-
330 AM EDT Fri May 27 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 AM EDT FOR NORTH
CENTRAL FORSYTH COUNTY...
    
At 329 AM EDT, a severe thunderstorm capable of producing a tornado 
was located near Germanton and Rural Hall, or 8 miles west of Walnut 
Cove, moving northeast at 35 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Rural Hall and Stanleyville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3626 8017 3618 8027 3618 8033 3624 8037
      3626 8036
TIME...MOT...LOC 0729Z 210DEG 31KT 3626 8029 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...0.00 IN

$$

26
550 
WWUS52 KRAH 270736
SVSRAH

Severe Weather Statement
National Weather Service Raleigh NC
336 AM EDT Fri May 27 2022

NCC067-270746-
/O.EXP.KRAH.TO.W.0020.000000T0000Z-220527T0745Z/
Forsyth NC-
336 AM EDT Fri May 27 2022

...THE TORNADO WARNING FOR NORTH CENTRAL FORSYTH COUNTY WILL EXPIRE
AT 345 AM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3626 8017 3618 8027 3618 8033 3624 8037
      3626 8036
TIME...MOT...LOC 0736Z 218DEG 32KT 3627 8026 

$$

26

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 27, 2:25 AM EDT, 57 minutes earlier.

Area forecast discussion, May 27, 2:25 AM EDT, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
225 AM EDT Fri May 27 2022

.SYNOPSIS...
A warm front and increasingly humid air will retreat north across
the southern Mid Atlantic this morning. A pre-frontal trough will
then become quasi-stationary over the Piedmont today, followed by
the passage of a cold front across the region tonight. High
pressure, and associated much drier and warm conditions, will build
across the region this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 900 PM Thursday...

00Z surface analysis continued to show the wedge front over the n-nw
Piedmont, shifting a little north since this afternoon but still
invof Forsyth Co.  Satellite imagery shows the deep moisture plume
ahead of the upper low centered over western NC with some embedded
disturbances, the most notable an MCV over s-c GA.  Earlier
discreet, shallow supercells in the Foothills have more or less
coalesced into a broken line of storms with periodic rotation. The
line is inching eastward as the storms move n-ne and will flirt with
western Forsyth over the next couple of hours.  The line extends
back to CLT, and while not as vigorous there, there has been renewed
development aided by sely flow and an axis of 500-1000 MLCAPE
extending from CHS to CLT.  Sfc winds are still backed to sely and
the low-level flow will be supportive of some rotation in storms,
though the overall intensity of the storms should wane some with
loss of heating.  Will also have to monitor the eastward progression
of the line, as it would favor training of storms over the Winston-
Salem area if it does push east. Severe Thunderstorm Watch 275
expires at 10pm and we do not expect any need for extension
overnight.

There should be a lull in convection between 11pm and 4-5am,
afterwhich high res guidance suggests another round of storms
moving into the southern Piedmont, likely supported by the upstream
MCV and weak destablization that generally continues over the
western Piedmont.  Point soundings in the western Piedmont erode a
weak cap by 5am and maintain enough hodograph curvature to warrant
at least a low end threat of an isolated severe storm or tornado.,
particularly as the LLJ is forecast to intensify to ~40kt overhead.
However, confidence is low given the unfavorable diurnal timing.

Outside of the convective threat, no changes were really made to
the forecast other than adjustments to observations in cloud cover,
with less cloud cover in the east.  lows will remain mild in the
upper 60s to mid 70s.

&&

.SHORT TERM /SATURDAY AND SATURDAY NIGHT/...
As of 210 AM Friday...

The upper trough will progress through the region Sat, with the sub-
tropical ridge shifting eastward into the region Sat night. At the
surface, the cold front/surface trough will sit over the Coastal
Plain Sat, then continue eastward to along the NC coast Sat night,
with relatively cool high pressure settling over the Appalachians
and into the mid-Atlantic through Sat night. Some showers and storms
are possible along the lingering front/trough Sat, but should
largely be east of central NC. Otherwise, dry weather is expected
across the area through Sat night. Highs in the low to mid 80s, with
lows in the upper 50s NW to mid 60s SE expected.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 225 AM Friday...

The sub-tropical ridge will remain over the Southeast and mid-
Atlantic through mid-week, with the center of the high generally
over the OH Valley/northern mid-Atlantic. An area of low pressure
off the Southeast US coast Mon/Tue, should move westward and inland
over the Southeast by mid week. While rain cannot be completely
ruled out, the high just to the north should keep it suppressed to
the south. High pressure will dominate at the surface Mon, with a
Piedmont trough possible Tue and Wed. A northern stream wave will
move through the northern Plains and upper MS Valley through Wed and
into the Great Lakes/OH Valley Wed night/Thu, pushing the ridge
south and east. The best chance for rain in the extended forecast
will be with this wave and associated cold front and pre-frontal
trough, as they move into the mid-Atlantic/Northeast US Thu/Thu
night. Temperatures will remain above average, gradually moderating
with time, through at least mid-week.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
As of 220 AM Friday...

Occasionally gusty sly low level flow will transport increasingly
moist and humid air across cntl NC this morning. This regime will
favor both widespread IFR to MVFR ceilings this morning and also the
development and maintenance of multiple bands of showers and storms
ahead of a cold front and following drier and more stable air
that will not move east across the region until tonight.

Outlook: Warm and dry high pressure, and associated VFR conditions,
will extend across the region this weekend through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Smith
SHORT TERM...KC
LONG TERM...KC
AVIATION...MWS
Hazardous weather outlook, May 26, 10:45 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
1045 PM EDT Thu May 26 2022

NCZ007>011-024>028-041>043-076>078-088-089-280245-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Wake-Johnston-Wilson-Lee-Harnett-Wayne-Cumberland-Sampson-
1045 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to locally numerous thunderstorms on Friday will be capable
of producing damaging wind gusts, hail, and an isolated tornado.
Heavy rain and flash flooding may also result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038>040-073>075-083>086-280245-
Forsyth-Guilford-Alamance-Davidson-Randolph-Chatham-Stanly-
Montgomery-Moore-Anson-Richmond-Scotland-Hoke-
1045 PM EDT Thu May 26 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Isolated to widely scattered thunderstorms are expected to redevelop
late tonight. Strong winds and localized heavy rainfall will be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to locally numerous thunderstorms on Friday will be capable
of producing damaging wind gusts, hail, and an isolated tornado.
Heavy rain and flash flooding may also result.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:15 PM EDTSpecial Weather StatementRAHForsyth60 min
May 27, 3:09 AM EDTSevere Thunderstorm WarningRAHForsyth36 min
May 27, 4:50 AM EDTSpecial Weather StatementRAHForsyth55 min
May 27, 6:21 AM EDTSpecial Weather StatementRAHForsyth24 min
May 27, 6:25 AM EDTSpecial Weather StatementRAHStanly65 min
May 27, 6:42 AM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly63 min
May 27, 6:43 AM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford62 min
May 27, 7:02 AM EDTFlash Flood Warning Considerable damage threatRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Randolph and 1 more3 hr
May 27, 7:12 AM EDTSpecial Weather StatementRAHAnson, Montgomery63 min
May 27, 7:34 AM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Moore, Richmond56 min
May 27, 7:46 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph59 min
May 27, 8:21 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange, Person54 min
May 27, 8:29 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Harnett, Lee, Montgomery, Moore and 2 more61 min
May 27, 8:43 AM EDTTornado WarningRAHPerson32 min
May 27, 8:48 AM EDTSpecial Weather StatementRAHHoke, Scotland42 min
May 27, 9:20 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Harnett, Lee and 5 more55 min
May 27, 9:31 AM EDTAreal Flood AdvisoryRAHChatham, Durham, Orange119 min
May 27, 9:38 AM EDTSpecial Weather StatementRAHCumberland, Harnett, Hoke67 min
May 27, 9:54 AM EDTFlash Flood Warning Considerable damage threatRAHDurham, Orange2 hr
May 27, 10:10 AM EDTSevere Thunderstorm WarningRAHChatham, Durham, Franklin, Granville, Harnett, Johnston and 3 more65 min
May 27, 10:44 AM EDTSpecial Weather StatementRAHHalifax16 min
May 27, 10:56 AM EDTSevere Thunderstorm WarningRAHFranklin, Halifax, Johnston, Nash, Vance, Wake and 1 more64 min
May 27, 10:59 AM EDTSpecial Weather StatementRAHEdgecombe31 min
May 27, 11:41 AM EDTSpecial Weather StatementRAHHalifax34 min
May 27, 12:09 PM EDTSevere Thunderstorm WarningRAHHalifax11 min
May 27, 2:33 PM EDTSpecial Weather StatementRAHAnson, Richmond27 min
May 27, 2:44 PM EDTSpecial Weather StatementRAHMoore31 min
May 27, 3:15 PM EDTSpecial Weather StatementRAHLee30 min
May 27, 3:22 PM EDTSpecial Weather StatementRAHMoore, Richmond23 min
May 27, 3:42 PM EDTSpecial Weather StatementRAHLee33 min
May 27, 3:58 PM EDTSpecial Weather StatementRAHHarnett32 min
May 27, 4:11 PM EDTAreal Flood AdvisoryRAHLee, Moore2 hr
May 27, 4:16 PM EDTSpecial Weather StatementRAHLee29 min
May 27, 4:26 PM EDTSpecial Weather StatementRAHDurham, Granville64 min
May 27, 4:32 PM EDTAreal Flood AdvisoryRAHDurham, Orange106 min
May 27, 4:48 PM EDTSpecial Weather StatementRAHHarnett57 min
May 27, 4:55 PM EDTSpecial Weather StatementRAHScotland65 min
May 27, 5:04 PM EDTSpecial Weather StatementRAHWake26 min
May 27, 5:06 PM EDTFlash Flood Warning Considerable damage threatRAHJohnston, Wake114 min
May 27, 5:18 PM EDTSevere Thunderstorm WarningRAHWake42 min
May 27, 5:22 PM EDTTornado WarningRAHWake23 min
May 27, 5:42 PM EDTTornado WarningRAHJohnston, Wake17 min
May 27, 5:57 PM EDTSpecial Weather StatementRAHFranklin33 min
May 27, 6:29 PM EDTSpecial Weather StatementRAHNash31 min
May 27, 6:56 PM EDTAreal Flood WarningRAHWake109 min
May 27, 6:56 PM EDTSpecial Weather StatementRAHHarnett34 min
May 27, 7:00 PM EDTSpecial Weather StatementRAHHalifax60 min

Nearby

Tornado Warnings in North Carolina, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.